Case Presentation: Drug-induced immune hemolytic anemia is a rare condition in which exposure to a specific medication induces an intravascular hemolysis via an immune-mediated reaction. Although reactions are variable, they can be life-threatening. The estimated incidence of meropenem-induced hemolytic anemia is extremely low, although this is likely an underestimate, as many cases are unappreciated or misdiagnosed. We discuss the possible mechanisms involved in the development of drug-induced hemolysis and suggest the most likely cause in this case.
The 76-year-old patient with a background of dialysis-dependent renal failure, heart failure, and diabetes mellitus, was admitted to the intensive care unit due to pneumonia and septic shock.
Along with initial hemodynamic and ventilatory support he was treated with cefepime and vancomycin without complications. He was found to have E.coli ESBL bacteremia, for which treatment was changed to meropenem.
Following the initial dose of medication patient’s hemoglobin dropped from 7.1 to 5.2 g/dL over 24h. The rest of workup was consistent with hemolysis: abnormal RBCs morphology, LDH 2685 U/L, indirect bilirubin 1.5 mg/dL, haptodlogin <15 mg/dL, reticulocyte count 9.8 %. Coagulation tests were stable, which ruled out DIC. Direct Coombs test, which was performed in the next 36h, came back negative. Laboratory test normalized completely on cessation of meropenem therapy.
Discussion: The mechanisms by which drugs interact with the immune system to induce the hemolytic reaction are not fully understood. Drug-induced antibodies may be of two types: drug-dependent and drug-independent. Drug-dependent antibodies demonstrate positivity on direct antiglobulin tests and negativity in solution, which doesn’t contain the medication. In our case, patients likely developed drug-dependent antibodies, which explains negative Coombs test after cessation of the drug.
More than 100 agents have been reported to induce hemolytic anemia. Antibody development and hemolysis may occur any time during drug treatment, from immediately after initiation to many months later. A high level of vigilance is required on the part of clinicians when treating patients with a history of prior exposure to or prolonged initial therapy with antibiotics, as the clinical and laboratory signs of hemolysis may manifest at any time during therapy.
Conclusions: In conclusion, meropenem should be used with caution due to its rare but potentially serious adverse effect of hemolysis. Unfortunately, there is at present no way of identifying individuals at risk of developing this complication. In patients who present with acute immune hemolysis, it is important to obtain a careful history of drug exposure, identify potential sensitizing medications and, where appropriate, perform confirmatory testing. Early recognition and the initiation of supportive care are likely to improve the outcome.